MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA SINGLE BUNDLE ACL CANNULATED SCREWDRIVER SHAFT T25

MEDACTA INTERNATIONAL SA SINGLE BUNDLE ACL CANNULATED SCREWDRIVER SHAFT T25
Catalog Number 05.05.10.0120
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/28/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 07 june 2024.Lot 2354341: (b)(4) items manufactured and released on 22-jan-2024.No anomalies found related to the problem.To date, no other similar events have been reported on the same lot during the period of review.Visual inspection performed by r&d project manager based on the analysis of the complaint device and pictures of the associated instruments (i.E., nitinol guidewire) used during the procedure, it appears that the nitinol guidewire used to guide the screwdriver was bent.A possible root cause of the wire bending could be due to unintentional incorrect insertion orientation of the wire relative to the existing bone tunnel, causing the wire to become "stuck" within the bone or the graft in the created bone tunnel.As a result, due to the inadequate direction of the guidewire, the screwdriver, coupled with the mectascrew c, may have collided with the nitinol shaft during insertion, introducing extra forces on the screwdriver tip, and as a result causing its breakage.Therefore the device's failure root cause, in this case, could be associated with a minor surgical technique execution discrepancy.Clinical evaluation performed by medical affairs director during the insertion of a mectascrew c interference screw, the tip of the screwdriver broke.The available x-ray image shows one radiopaque speck at the lateral condyle level, which potentially may be interpreted as a metal fragment.Additionally, a second, less radiopaque speck, is visible more proximally but its nature is difficult to ascertain.The single projection makes it challenging to precisely determine their locations within the knee.If these specks are indeed fragments of the instrument, they would be made of medical grade stainless steel not approved for long term implantation.Therefore, we cannot guarantee that leaving fragment(s) in situ may not cause secondary problems.However, retrieving such small fragment(s) would undoubtedly be a very difficult and invasive procedure, so the surgeon decided to avoid it.Note: the incident occurred on may 28th, 2024 and medacta became aware of the event on the same day.Initially, it was hypothesized that the small signs visible from the x-rays were fragments originating from the screw, which is composed of resorbable material.During the preparation of the final report on aug 26th, 2024, an overview of all the analyses and investigations carried out on the case was conducted.It was precisely at this stage that the clinical analysis provided crucial insights, revealing that the fragments could potentially be metal fragments originating from the broken instrument, although it cannot be confirmed.Consequently, given the implications of these findings, the risk assessment was carefully reconsidered and adjusted, leading to the decision to report the case.
 
Event or Problem Description
The tip of the cannulated screwdriver shaft t25 and the mectascrew c broke, probably due to malpositioning of the nitinol wire.The graft was undamaged and the surgeon used a new screw and another screwdriver to successfully complete the surgery.

Brand Name
SINGLE BUNDLE ACL CANNULATED SCREWDRIVER SHAFT T25
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key20118027
Report Number3005180920-2024-00736
Device Sequence Number3226437
Product Code NBH
UDI-Device Identifier07630971281790
UDI-Public07630971281790
Combination Product (Y/N)N
Initial Reporter CountrySZ
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number05.05.10.0120
Device Lot Number2354341
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/20/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2024
Initial Report FDA Received Date09/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age85 YR
Patient SexMale
Patient RaceWhite